This site is intended for healthcare professionals

2673 pages added, reviewed or updated during the last month (last updated: 11/4/2021)

2673 pages added, reviewed or updated during the last month (last updated: 11/4/2021)


Medical search

nicorandil and mouth ulcer

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

nicorandil (2-[(pyridine-3-ylcarbonyl)amino]ethyl nitrate) is a commonly prescribed medication for angina.

A now established side effect is the occurrence of painful ulceration associated with nicorandil use:

  • mouth ulcers/apthous ulcers - occur in approximately 5% of patients on nicorandil (1,2)
    • oral ulceration associated with nicorandil is characterised by large deep persistent ulcers
        • it is important to point out that not all oral ulceration in patients taking nicorandil can be attributed to the drug - oral cancer often presents as a deep, persistent oral ulcer and therefore it is essential to exclude this if fits criteria for urgent referral
        • nicorandil ulcers tend to be poorly responsive to topical steroid treatment, but heal rapidly, usually without scarring, following discontinuation of the drug

  • nicorandil has also been been associated with (3,4,5) painful ulcers at different sites:

    • perianal - is an important but poorly recognised cause of anal fissures and ulceration
      • required treatment is to stop the nicorandil, though this should always be done in consultation with an experienced cardiologist
      • after withdrawal of nicorandil, ulcer healing may take place in as little as two weeks (6)

    • vulval

    • peristomal ulceration

  • also been linked with development of gastrointestinal ulceration - in both upper GI and lower GI tract (7)
    • ulceration related to nicorandil usually resolves itself on stopping nicorandil, but reducing the dose may promote ulcer healing (7)

Management of nicorandil related ulceration requires reducing the dose or stopping nicorandil. The incidence of ulceration tends to occur more frequently at higher doses of nicorandil

  • changing dose/stopping nicorandil must be undertaken in consideration of the patient's coronary artery disease - expert advice should be sought
  • a review has stated (8):
    • nicorandil, a second line treatment for angina, may cause severe, painful ulcers that affect the skin, eye, and mucosal surfaces, including in the gastrointestinal tract and genitalia
    • the ulcers are rare; some arise soon after commencing nicorandil, others after years of uneventful treatment
    • the only effective treatment for the ulcers is cessation of nicorandil; other treatments are ineffective or harmful

Reference:

Last edited 10/2020

Links: